Depression
Natural Remedies

Dealing with Depression Naturally

Weaning Off Medications

Posted by Stellysue (Oregon) on 08/24/2014

I've been on Sertraline (Zoloft) for over 12 years, with the dosage going up or down (currently at 100mgs.) depending on how crappy I felt. Two weeks ago, after a visit to the Dr, I started taking half doses with no withdrawal symptoms. Is there an average weaning length of time, and if so, how long? I just started on 5-htp today also. My Dr. is an internist and was somewhat vague about this issue.


Posted by Mary (Arcadia, Ca) on 04/27/2014 50 posts
5 out of 5 stars

I got off all my psychiatric meds for Anxiety and depression. Not by what my doctor said to do but what I thought was a better idea by my brother. If you are taking tablets it is a lot easier. I used my finger nail and took off a tiny bit that would not make much difference to me. I did this for about a month and then took of a little more until I was done with them. This worked so well that I did not go through any withdrawls. Mean time I drank tea Passion Fruit tea. It really calmed me down. I hope this helps you.

Blessings, Mary

Replied by Jillery
Rawlly, NC
07/28/2014
84 posts

I weaned myself off my meds for BP about 10 years ago. I took lots of stuff and was still moderately depressed and still crashed big time...so why was I taking them? I used truehope and s-l-o-w-l-y went off my meds and took tons of their vitamins. It took me about 5 months to get off all meds. My shrink was very supportive. I did well for about 5 years and then started having blips (depression) here and there. Upping vitamins, vit D, taking aminos and meditation helps. I am going to try acupuncture too.


Posted by Amanda (USA) on 05/08/2013

I have been on Effexor 75mg er for about 6 months for anxiety and depression. I have had bad side effects and weight gain. How do I get off this poison and what do you recommend to help in this process? All help will be appreciated.

Replied by Joy
Battleground, Wash
05/08/2013

I took it for a year in the 90's. I would say get down slowly to the lowest dose and then take it every other day and then every third day untll you are off the stuff. Your neck and shoulders can start to tense as your emotions return.... Ice and heat and massage. Hand held vibration massager. Don't let them get damaged like mine did. I went off prozak too and my shoulder, neck , spine really got hit hard and I was on a low dose.... Walking is good and drink water to deal with detox. Don't try to diet at the same time, too much stress all at once. Love, JOY

Replied by Liz
Boston, Massachusetts
05/08/2013

The good news is, since you're taking a low dose and haven't been on it all that long, tapering off should be relatively easy for you.

The best advice is to go slow. The slower the better. Since you're taking the extended release version, the only lower dose is the 37.5mg capsules. (The immediate release goes as low as 25mgs and since they're tablets, they can be split into lower doses for a slower taper. The XR cap's don't go lower than 37.5mg.)

It's typically recommended to take the 37.5's for a week to ten days, then take a 37.5mg capsule every other day for a week to ten days, then you go off entirely.

I think you'll do well since your dose is low and you've only taken them for six months. All best!

Replied by Wishing
You, Well
05/09/2013

I googled and read that some people go off Effexor by bridging with Prosac. I believe Prosac has fluoride in it so be aware of that.

Wishing YOU well!


Posted by Lou (Falmouth, Cornwall, England) on 04/22/2013

Hi, Having read your tips it states that it is useful for you to know the following:

Age: 33
Gender: female
Race/ethnicity: white, british
Blood type: unknown

General health/weight: Health is very good. The only issue is that I have been diagnosed with post traumatic stress syndrome about 10 years ago and depression since then. Have been on Citalopram 40mg for the last two years and am now slowly weaning myself off them (am currently at a dose of 20mg). Weight= 69kg which is slightly over what's considered normal for my height of 5'3".

At the moment I am feeling well but I want to do everthing in my power to make sure I stay well without the need for taking citalopram.

My question for you guys is- Will lithium orotate help me to come off citalopram and if so how much is a safe dose to take and what makes should I be looking at or avoid. I hope you can help.

Thank you! Lou

Replied by Blue
Cape Cod
03/07/2014

I take several anti-depressants, but because of the weight gaining side effect of these drugs, I take Topamax. It is a thyroid medication which is also used off label as an antidepressant. The benefit of this drug is that it has good anti-depressant qualities and is definately weight neutral and seems to counter the side-effect of any other drugs which may cause weight gain. Doctors should understand that unwanted weight gain is a depressant in itself.

Replied by Prioris
Fl, Usa
03/07/2014

Have you tried natural remedies to replace the Topomax. Topomax has a lot of side effects associated with it.

Replied by Kt
Usa
03/08/2014

Lou from Falmouth--Ginger contains an antidepressant ingredient. I sprinkle that and turmeric on just about all vegetables I eat. Sometimes I put a little in warm water to drink. I put it on my eggs (it kills salmonella). I add it to my oatmeal. At this time it is just too cold to sit here and provide all benefits of this wonderful spice.

Replied by Tony
Tn, Usa
03/08/2014

Blue from Cape Cod

Let me tell you my own personal story in getting off anti-depressant meds. I started taking both an anxiety and depression medications last year. They were doing me basically no good. I decided I was going to take this into my own hands. I came up with a plan along with the kind help of Bill here on the boards.

This plan involved mainly magnesium & niacin. I added a couple of other things myself. Those things have been 5-HTP and GABA. Let me say straight up that this isn't a quick fix like any medication is supposed to provide. It takes a while for this protocol to start working. Especially if you've suffered from long-term depression.

I will also say that NIACIN(B3) has probably been the biggest help. I take 500mg of niacin 3X daily w/meals. I take magnesium 250mg 3X daily w/meals. I take the GABA at 750mg(one dose) daily on an empty stomach normally first thing in the morning.

I take the 5-THP(100mg) once during the day and once at night(also 100mg) about one hour before bed. 5-HTP can be taken with or without food. I take it most of the time with food. The brand names to use are not really that critical. However, try to avoid any supplement with magnesium stearate added as a filler or any other fillers for that matter.

I personally use Doctor's Best and NOW Foods for most of these recommended supplements. It took me over 1 month before I started seeing any major changes. Now, it's been almost 5 months now and NO MORE ANTI-DEDRESSANTS! I had to wean off them slowly. I just cut back gradually. I cut back about every 2 weeks in dosage. I'm no longer depressed but I do still have some anxiety at times.

I'm allowing zapping & parasite cleansing to help with all the other leftover health issues I have going on. Hope this helps you out! Depression is tough! However, adding prescription meds only makes it worse in most cases. I'm thankful to God that I'm now no longer taking them! God Bless!


Wiggle the Toe Method

Posted by Hazel (London, England) on 07/04/2007
5 out of 5 stars

I had psychotic depression after my childs birth. I didn't sleep for days. A reflexologist told me this. You wiggle one toe, then the next one, then the next one and so on. Over and over. It works brilliantly, try it tonight!

Replied by Joe
Hartford, Ct
03/09/2010
4 out of 5 stars

Can you go into detail a bit more about this? Do you wiggle both feet or just one? How long should you wiggle for? I tried it and it seems to have lessened my depression and would like to know more about this method.